Related Experiment Videos
Branch retinal vein thrombosis and visual loss probably associated with pegylated interferon therapy of chronic
Luciana Lofego Goncalves1, Alberto Queiroz Farias, Patrícia Lofego Gonçalves
1Santa Casa de Misericórdia de Vitória, Espírito Santo, and University of Sao Paulo School of Medicine, Brazil. lucianalofego@terra.com.br
Abstract:
Ophthalmological complications with interferon therapy are usually mild and reversible, not requiring the withdrawal of the treatment. We report a case of a patient who had visual loss probably associated with interferon therapy. Chronic hepatitis C virus infection (genotype 1a) was diagnosed in a 33-year old asymptomatic man. His past medical history was unremarkable and previous routine ophthalmologic check-up was normal. Pegylated interferon alpha and ribavirin were started. Three weeks later he reported painless reduction of vision. Ophthalmologic examination showed extensive intraretinal hemorrhages and cotton-wool spots, associated with inferior branch retinal vein thrombosis. Antiviral therapy was immediately discontinued, but one year later he persists with severely decreased visual acuity. This case illustrates the possibility of unpredictable and severe complications during pegylated interferon therapy.
Related Concept Videos
Diabetic Retinopathy
Photoreceptors and Visual Pathways
Portal Hypertension